Heat, Culpeper
- When
- August 20, 10:00 AM EST to 2:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Late morning and afternoon heat indices ranged from 104 to 108 degrees across portions of Northern Virginia on August 20th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Late morning and afternoon heat indices ranged from 104 to 108 degrees across portions of Northern Virginia on August 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 2:15 AM EST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 AM EDT FRI AUG 20 2004 .SHORT TERM... TODAY AND TONIGHT... AS THE LEAD IN TO THE WEEKEND...IT WILL BE ONE OF THE HOTTER DAYS THIS SUMMER. THE FACT THAT A DAY IN THE LOW 90S WITH DEWPOINTS IN THE LOW 70S CAN ACHIEVE THAT FEAT...SAYS A LOT ABOUT HOW MODERATE THIS SUMMER HAS BEEN. FOR THE SUMMER MONTHS UP TO THIS POINT...JUNE 1 THROUGH AUGUST 19... BALTIMORE IS CURRENTLY TIED FOR THE ALL TIME RECORD FEWEST 90 DEGREE OR HOTTER DAYS...WITH ONLY SIX. 1886 IS THE YEAR WE ARE TIED WITH. WASHINGTON HAS HAD FEWER 90 DEGREE DAYS FROM JUN 1 THRU AUG 19 THAN ANY YEAR SINCE 1917. THAT YEAR ALSO HAD EIGHT 90 DEGREE OR HOTTER DAYS UP TO THIS POINT IN THE SUMMER. TODAY WILL BE RATHER WARM...AND WE DO APPROACH HEAT ADVISORY CRITERIA. HEAT INDEX VALUES WILL BE 95 TO 100 THIS AFTERNOON. AFTER COORD WITH AKQ AND PHI...WILL NOT BE ISSUING AN ADVISORY SINCE UPPER 90S WILL BE THE WIDESPREAD HEAT INDEX VALUE FOR OUR FORECAST AREA...WITH ANY 100S BEING THE OUTLIERS. BUT...AFTER ONE DAY IN THE 90S...IT WILL BE BACK INTO THE 80S... EVEN 70S FOR SOME ON SUNDAY. A COLD FRONT WILL CROSS THE REGION SATURDAY. BUT FOR TODAY...THE WARM FRONT THAT SPARKED SHOWERS IN SOUTHERN PA WILL PUSH NORTH AS THE DRIVING LOW MOVES EAST TOWARDS THE REGION THRU THE MIDWEST. SO...WITH NO DISTINCT FORCING TODAY TO RELEASE THE INSTABILITY...IT WILL BE A SLIGHT CHC DAY FOR LOCAL EFFECT OR TOPO FORCING. ALTHOUGH SLIGHTLY BETTER CHANCE NEAR THE MASON DIXON LINE CLOSER TO THE RETREATING WARM FRONT. TONIGHT THE CONVECTION ASSOC WITH THE FRONT WILL SLIDE EAST INTO THE REGION WITH THE PARENT LOW MOVING NORTHEAST THROUGH PA AND NEW ENGLAND. BEST CHC FOR THUNDERSTORMS WILL BE WEST OF THE BLUE RIDGE DURING THE LATE EVENING. MAIN AXIS OF CONVECTION REACHES THE METRO AREAS AFTER MIDNIGHT WHICH IS A BAD TIME DIURNALLY FOR INSTAB...SO ALTHOUGH THERE WILL BE A CHC WITH THAT LATE FRI NIGHT...NOT AS GOOD A CHANCE AS IN THE WEST WHERE IT REACHES EARLIER IN THE NIGHT. && .LONG TERM... SATURDAY THROUGH THURSDAY... NOT PLANNING ON MAKING MANY SUBSTANTIVE CHANGES TO THE LONG TERM FORECAST THIS MORNING. ETA AND GFS IN EXCELLENT ACCORD THROUGH 84 HOURS. TIMING OF SFC COLD FRONT SATURDAY AFTERNOON BETWEEN 18Z WEST AND 00Z FAR EAST AND SOUTH ACROSS THE CWA LOOKS REASONABLE. H5 VORTICITY ASSOCIATED WITH THE FRONT SHEARS OUT RAPIDLY SATURDAY 18Z THROUGH 00Z SUNDAY...AND DRIER...LIGHT NORTHERLY FLOW ESTABLISHES ITSELF ACROSS THE REGION BY 06Z SUNDAY. WILL KEEP PRECIPITATION IN SOUTHEASTERN CWA THROUGH APPROXIMATELY 10Z SUNDAY. HIGH PRESSURE MOVES FROM THE OH VALLEY INTO THE MID ATLANTIC SUNDAY MORNING THROUGH MONDAY WITH HIGH TEMPERATURES 2 TO 4 F BELOW NORMAL AND COMFORTABLE DEWPOINTS GENERALLY IN THE 50S. 12Z GFS ENSEMBLES...OPERATIONAL 00Z AND CANADIAN RUNS SHOW FLAT TROUGH SLOWLY MOVING FROM THE PAC NW INTO THE NORTHERN PLAINS TUESDAY THROUGH THURSDAY...WHILE UPPER HIGH IN THE WESTERN ATLANTIC BUILDS BACK INTO THE SOUTHEAST U.S. THIS PATTERN SHOULD RESULT IN CONTINUED DRY WEATHER WITH A WARMING TREND TO NEAR OR SLIGHTLY ABOVE NORMAL BY WEDNESDAY WITH DEWPOINTS RISING BACK INTO THE 60S. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && STRONG/SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1035 AM EDT FRI AUG 20 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-211600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1035 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE...TEMPERATURES IN THE 90S WHEN COMBINED WITH AN ABUNDANT AMOUNT OF MOISTURE...WILL ALLOW HEAT INDICES TO APPROACH 100 DEGREES THIS AFTERNOON. THIS HUMIDITY WILL ALSO FUEL ISOLATED TO SCATTERED THUNDERSTORMS FROM MID AFTERNOON THROUGH THE EVENING HOURS. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...AND MAY PRODUCE GUSTY TO DAMAGING WINDS...HEAVY RAIN AND HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO SATURDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 755 AM EDT FRI AUG 20 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-202200- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 755 AM EDT FRI AUG 20 2004 ...HOT AND HUMID CONDITIONS THIS AFTERNOON... TEMPERATURES IN THE 90S WHEN COMBINED WITH AN ABUNDANT AMOUNT OF MOISTURE...WILL ALLOW HEAT INDICES TO APPROACH 100 DEGREES THIS AFTERNOON. THOSE WHO WILL BE OUTSIDE DURING THE AFTERNOON HOURS SHOULD TAKE FREQUENT BREAKS WITHIN AN AIR CONDITIONED BUILDING. THIS HUMIDITY WILL ALSO FUEL ISOLATED TO SCATTERED THUNDERSTORMS FROM MID AFTERNOON THROUGH THE EVENING HOURS. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...AND MAY PRODUCE GUSTY TO DAMAGING WINDS...HEAVY RAIN AND HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421727, 5421790, 5421791.